Safer Drug Use Practices

Everyone deserves to be healthy, get the things they need, and take care of themselves whether they use drugs or not. The following are specific actions that you can take to help you use drugs more safely, including local resources and general suggestions to prevent overdose and infection. The safety tips below are specifically for opioid and stimulant/uppers use.

Get the supplies you need to use safely

  • You can get new syringes and supplies at a syringe exchange. Some supplies you can get at exchanges include: syringes (varying sizes), cookers, tourniquets, cotton, sterile water, vitamin C powder, fentanyl strips, personal protective equipment like gloves or masks, and other supplies. You can also dispose of your syringes at the exchange and receive personal biohazard containers at many. Click here to search for a syringe exchange in your county.
  • Using uppers? Fentanyl is being found in meth, coke, and other uppers across Maine. Make sure you test your drugs fentanyl. See more upper/stimulant safe use tips here.
  • Fentanyl test strips are easy to use tests to see if your drugs have been mixed with fentanyl. Learn more about fentanyl test strips and how to use them. Get Fentanyl Test Strips today:

Not sure who to call? Reach out to your county’s OPTIONS liaison for free and confidential help.

  • You can prevent infections by doing basic things before you use drugs, like washing your hands with soap and water, using new supplies, not sharing supplies, and swabbing your skin with alcohol.
  • There are things you can do to stay healthy while injecting drugs like using new needles and supplies, rotating injection sites, and using sterile water every time you use drugs. Learn more about how to take care of yourself when injecting drugs.

Use safely to prevent an overdose

If you use drugs – any drugs – the following actions will keep you safer:

    1. Start small and go slow. This will allow you to test the strength of the drug. If you are injecting, start with a little and wait 20 seconds to see how you feel. You can always take more, but you can never take less. If it feels off, consider not using it or using less.
    2. Use just one drug at a time. Even without fentanyl involved, using uppers (e.g. meth or coke) and downers (e.g. opioids) leads to a higher risk of overdose and is not recommended.
    3.  Carry naloxone (aka Narcan). Fentanyl is an opioid, and Naloxone is the only way to reverse an opioid overdose. Even if you don’t think you’re doing an opioid, there is a strong chance it has been cut with fentanyl, so always have naloxone on hand. It could save your life if something goes wrong with ANY drug. If you overdose on Fentanyl, you will quickly become non-responsive, so you can’t use your Narcan on yourself; but if you have it on you or right nearby, someone else can revive you with it (though the window is only a few minutes, so see step 3). And in a different situation, having it on hand might allow you to save someone else.
    4. Don’t use alone. Using with someone else in-person is the best way to avoid a fatal overdose. That way, you can take turns – and if one person needs naloxone, the other person can immediately give it. If you have to be physically alone, there are still ways to give yourself that safety net. Two judgment-free anonymous options are the Never Use Alone Hotline – (800) 484-3731 – and the Brave App. They both work by matching you with a volunteer who will stay on the line with you during those first few minutes when you are taking a drug. Never Use Alone will call your local EMS if you become non-responsive, and Brave App community members will do the same, but only at your direction (if you prefer that they call another trusted person to help you, that’s what they will do).
    5. Educate others. Let your friends and family know what to do if you overdose. This is a good conversation for anyone with a substance use disorder to have with the people they are closest to, regardless of whether they are actively using. Be brave on this. The worst outcome for someone who loves you isn’t your active substance use – their worst outcome would be losing you. Make sure your loved ones know the signs of an overdose and always keep Naloxone on hand, close by – in their purse or pocket, glove compartment of the car, and/or medicine cabinet at home. And finally, share this information with other people you care about who use drugs. We have lost too many Mainers, with too much left to give, to this epidemic already.
    6. Stay informed. You can get alerts via text and email when overdoses are spiking in your area by texting SPIKE to (855) 963-5669. The SPIKE Auto Text Program issues an alert after three overdoses have occurred within 24 hours in a given county, and can alert you to when a potentially lethal batch of drugs is circulating in your community.

Learn how to help someone else

Know your options for medical care

  • If you inject or snort drugs, get tested at least once a year for HIV and hepatitis C. Most syringe exchanges offer free testing, there are other organizations in Maine that do free testing, and you can also get tested if you have a regular doctor or medical provider.
  • If you have a wound or abscess that does not get better on its own, it’s time to get medical care.

Get Connected

The Brave App connects people who use drugs with community members at times when they are vulnerable to overdose. If, and only if, you overdose, your location is revealed to your supporter who can then call 911 and direct first responders to you for immediate revival. Learn more about the Brave App at www.brave.coop.

Download the OD-ME App on the App Store Download the OD-ME App on Google Play